Wisconsin, 2021

Damaging Winds in Wisconsin, July 28, 2021

July 28, 2021 · NWS DLH · 4 events in 2 counties and zones

A warm front led to the development of storms across Northwest Wisconsin during the afternoon and evening hours of the 28th. A few of the storms produced wind damage to trees in parts of Washburn and Price counties but most of the storms remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front led to the development of storms across Northwest Wisconsin during the afternoon and evening hours of the 28th. A few of the storms produced wind damage to trees in parts of Washburn and Price counties but most of the storms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 28, 3:38 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 3:38 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
438 PM CDT Wed Jul 28 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 438 PM CDT Wed Jul 28 2021

Summary...Showers and thunderstorms over the Arrowhead and Lake
Superior will continue to slide to the southeast this afternoon,
but new convection may develop over northern Minnesota over the
next few hours. These storms may produce large hail and damaging
winds. Our next chance for showers and thunderstorms is expected
Friday night, but then mostly dry conditions are expected through
at least the first half of next week.

The convective evolution this evening is being a real pain, as
mid clouds that moved in from North Dakota has slowed down the
heating and destabilization of northern Minnesota, slowing down
the initiation of the convection that we expected to have already
developed this afternoon. There is still plenty of CAPE and shear
out there, just not in the right location to interact with the
front that is slowly sliding into the area from the northwest. All
of our severe risk is conditional upon getting new convection to
form somewhere over northern Minnesota, which is beginning to look
a little iffy at this time. We still have confidence that there
will be storms this evening, but confidence is poor in timing and
location given the details of what we are seeing out there. This
system will continue to slide southeast, and I expect all
potential for storms to have moved out of the area by 10 or 11 pm
this evening, if not earlier.

Once this system slides south of the area we should have a
quieter and cooler day for Thursday and even Friday. Highs should
only be in the upper 70s to low 80s for both days with afternoon
minimum RH values in the 30 to 40 percent range.

It looks like we will have another chance of showers and
thunderstorms in the Friday night and early Saturday time range,
but this depends on the timing and track of a shortwave that drops
out of Canada and across the forecast area during the evening
hours. There is fairly good model agreement for now, but this is
convection and I expect some shifts in timing and even track
before it gets here. That shortwave brings in a decent bubble of
cool air in at 850mb, so after it moves through expect some more
cooler temperatures - mid 70s to mid 80s - for the weekend with a
ridge of high pressure over the area. Temperatures to gradually
warm early next week as that slides off to the east and upper
level ridging builds into the area once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 28 2021

Convection is the main concern for the next 6-9 hours over the
terminals, with tempo groups for both an initial set that will
continue to affect KDLH and KHYR for the next couple hours,
followed by another round now initiating around KINL and will
spread southeast through the afternoon and early evening hours.
Strongest storms should bring damaging winds and large hail, along
with at least IFR if not LIFR conditions with the heavy rainfall.
Once the storms move out of the area VFR conditions should return
to the area. Expect that we may get some fog and stratus for KDLH
and KHYR again tonight, but uncertainty is kind of low at this
time and have put in some lower visibilities and stratus for now,
but expect to be modifying this with later updates.

&&

.MARINE...
Issued at 438 PM CDT Wed Jul 28 2021

Convection remains the main concern for the forecast. The current
convection over northern MN will move over western Lake Superior
and then slide to the southeast during the late afternoon and
evening hours. This round of storms may bring damaging, gale force
gusts or higher, large hail, and locally higher waves. Outside of
storms, do not expect waves to get above 2 feet through tonight.
After tonight winds turn to the northwest and should settle down
to 10kts or less for Thursday, and then swing around to the west
to southwest for Friday, but still less than 10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  80  55  81 /  60   0   0  20
INL  57  77  50  83 /  20   0  10  50
BRD  62  81  56  83 /  40   0   0  10
HYR  61  81  51  80 /  80   0   0  10
ASX  62  80  52  82 /  80   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jul 28, 4:16 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
516 PM CDT Wed Jul 28 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
516 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to redevelop this evening over
northern Minnesota and adjoining areas of Ontario, and move
southeast through northern Minnesota into northwest Wisconsin this
evening. Some storms will likely become severe with hail up to
baseball size, damaging wind gusts exceeding 75 mph, frequent
cloud-to-ground lightning, and heavy rainfall which may lead to
localized flash flooding. There is also a small chance of a few
tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size,
rainfall amounts and any storm damage to the National Weather
Service.

LSZ121-140>148-150-292230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
516 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected to move over western Lake Superior
this evening. A few storms may be strong to severe with large
hail, damaging wind gusts up to 50 knots, frequent cloud- to-
water lightning, and locally heavy rainfall which may reduce
visibility below one- half mile. Wind and waves may become large
and chaotic around and in storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 28, 5:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
643 PM CDT Wed Jul 28 2021

MNZ010-290000-
Koochiching-
643 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...

At 643 PM CDT, a strong thunderstorm was near Gemmell, moving
southeast at 35 mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Mizpah around 650 PM CDT.
  Gemmell around 655 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4813 9419 4795 9388 4786 9398 4784 9404
      4785 9420 4805 9434
TIME...MOT...LOC 2343Z 321DEG 31KT 4804 9421

Kossen
Special weather statement, Jul 28, 5:44 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
644 PM CDT Wed Jul 28 2021

WIZ009-290000-
Price-
644 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PRICE COUNTY...

At 644 PM CDT, strong thunderstorms were along a line extending from
near Tripoli, to 9 miles northwest of Catawba, and moving southeast
at 40 mph.

Wind gusts up to 55 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected
with these storms.

These storms will be near...
  Spirit around 655 PM CDT.

Other locations impacted by these storms include Kennan, Brantwood,
Clifford, Wilson Lake Near Phillips, Cranberry Lake and Musser Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4578 9066 4580 9004 4539 9004 4538 9012
      4538 9059
TIME...MOT...LOC 2344Z 336DEG 35KT 4560 9003 4565 9063

JDS
Special weather statement, Jul 28, 5:56 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
656 PM CDT Wed Jul 28 2021

WIZ009-290015-
Price-
656 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PRICE
COUNTY...

At 656 PM CDT, strong thunderstorms were along a line extending from
near Tripoli, to near Ogema, and moving southeast at 40 mph.

Wind gusts up to 55 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.

These storms will be near...
  Spirit around 700 PM CDT.

Other locations impacted by these storms include Brantwood, Clifford,
Wilson Lake Near Phillips and Cranberry Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4571 9051 4570 9004 4539 9004 4538 9012
      4538 9038
TIME...MOT...LOC 2356Z 329DEG 36KT 4553 9003 4548 9034

JDS
Special weather statement, Jul 28, 6:00 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
700 PM CDT Wed Jul 28 2021

WIZ003-004-009-290015-
Price-Iron-Ashland-
700 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...

At 659 PM CDT, strong thunderstorms were along a line extending from
near Winchester, to near Glidden, and moving southeast at 50 mph.

Wind gusts up to 50 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Mercer around 705 PM CDT.
  Park Falls around 715 PM CDT.

Other locations impacted by these storms include Long Lake,
Manitowish, Pike Lake and Fisher Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9002 4598 9004 4583 9005 4578 9035
      4618 9059 4632 9003 4630 8993 4599 8993
TIME...MOT...LOC 2359Z 327DEG 42KT 4622 8999 4612 9049

JDS
Special weather statement, Jul 28, 6:06 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
706 PM CDT Wed Jul 28 2021

WIZ007-008-290030-
Sawyer-Washburn-
706 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHBURN AND
SOUTHERN SAWYER COUNTIES...

At 706 PM CDT, a strong thunderstorm was near Stone Lake, or 15 miles
southwest of Chippewa Flowage West, moving southeast at 40 mph.

Wind gusts up to 30 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Couderay around 710 PM CDT.
  Radisson and Exeland around 715 PM CDT.

Other locations impacted by this storm include Deer Lake, Little
Sissabagama Lake, Sissabagama Lake, Ojibwa, Edgewater and Lac Courte
Oreilles Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4576 9173 4589 9160 4576 9074 4564 9083
      4564 9145
TIME...MOT...LOC 0006Z 298DEG 68KT 4577 9147

JDS
Special weather statement, Jul 28, 6:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
714 PM CDT Wed Jul 28 2021

WIZ003-004-009-290030-
Price-Iron-Ashland-
714 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...

At 713 PM CDT, strong thunderstorms were along a line extending from
6 miles north of Lac Du Flambeau, to near Butternut, and moving
southeast at 55 mph.

Wind gusts up to 55 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of northeastern
Price, southeastern Iron and southeastern Ashland Counties, including
the following locations... Manitowish, Butternut Lake, Pike Lake and
Musser Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9002 4598 9004 4567 9004 4564 9029
      4607 9072 4619 8993 4599 8993
TIME...MOT...LOC 0013Z 323DEG 46KT 4605 8993 4600 9044

JDS

The radar

The Duluth radar (KDLH), 195 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Price

When
July 28, 6:25 PM CST to 6:27 PM CST
Where
Price County, 15.29 mi NNE of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.880, -90.080

Numerous large trees were broken or uprooted at a residence along State Highway 70 along with trees down and blocking Sheep Ranch Road.

Thunderstorm Wind, Washburn

When
July 28, 6:41 PM CST to 6:43 PM CST
Where
Washburn County, 4.8 mi WNW of Spooner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.860, -91.990

An aspen tree was downed across Perch Lake Road near the intersection with Dock Lake Road near Spooner.

Thunderstorm Wind, Washburn

When
July 28, 6:44 PM CST to 6:46 PM CST
Where
Washburn County, 1.6 mi WNW of Spooner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.840, -91.930

A large oak tree was downed across County Highway A near Dock Lake Road outside of Spooner.

Thunderstorm Wind, Washburn

When
July 28, 6:45 PM CST to 6:47 PM CST
Where
Washburn County, 5.56 mi WNW of Shell Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.790, -92.020

Several 8 inch diameter maple and popple trees were snapped off at a farm. Some of the trees were in sheltered locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970126, 970128, 970127, 970125.